Jul 6, 2003
Doc, I have been on antiretrovirals since 1999, and now after some genotype test it shows am resistant to ALL protease inhibitors, so my doc suggests i start regimen without PIs. what are the effects of exclusion of PIs from the regimen? somehow i feel better since i developed a big belly whcih am told is often due to PIs effect, are there chances of losing this tummy if i dont get PIs from now? and does it mean even in the future I cannot switch back to PIs? Please help me.
| Response from Dr. Aberg
You mention you have resistance to all the protease inhibitors but you do not mention anything about the nucleosides and non-nucleosides. Usually someone who has developed mutations to the PI's has mutations to the other medicines they were taking. So, my answer is dependent on what do you not have resistance to. Have you ever taken a non-nucleoside such as efavirenz (sustiva, EFV), nevirapine (Viramune, NVP) or delavirdine (Rescriptor, DLV)? If not, then you do have the option of taking a non-nucleoside containing regimen. The other question is, what can you use as the backbone to take with the non-nucleoside? This again is dependent on what you have taken in the past and what mutations you may have developed. Many experts use a PI-sparing regimen first line so using a regimen without a PI is totally fine provided we can find a combination of meds that you do not have resistance to. In addition, there is a new fusion inhibitor, enfuvirtide (Fuzeon, T-20) that you may be able to use provided again there are other medications you can combine it with. Your question of whether you can go back on a PI is dependent on whether there is a PI that you do not have resistance to. There are new PIs in development.
To date, there have been no conclusive studies showing that stopping a PI will reverse the fat changes. It still remains unclear if lipodystrophy is due to any one medication. It is most likely secondary to a combination of various therapies, HIV itself and individual host factors rather than one drug itself.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.